Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 243, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Sep 16, 2017, 12:50 AM MDT for Cherry County, Nebraska. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2017, 12:50 AM MDT (06:50 UTC)
- Expired
- Sep 16, 2017, 1:30 AM MDT
- In force
- 40 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Cherry County, NE
The radar
The North Platte radar (KLNX), 92 km from the middle of the area, began a volume at 06:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 136 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 2158 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
514
WUUS53 KLBF 160650
SVRLBF
NEC031-160730-
/O.NEW.KLBF.SV.W.0243.170916T0650Z-170916T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1250 AM MDT SAT SEP 16 2017
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Southwestern Cherry County in north central Nebraska...
* Until 130 AM MDT
* At 1250 AM MDT, a severe thunderstorm was located 11 miles north of
Hyannis, or 39 miles west of Mullen, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Speckel Meir Lake, Round Lake, Hire, Whitman Road crossing the
North Branch of the Middle Loup River, Sevenmile Hill, Intersection
of Highway 61 and Survey Valley Road, Mother Lake and Dipping Vat
Meadow.
This includes Highway 61 between mile markers 167 and 184.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4254 10144 4222 10114 4209 10182 4209 10184
4219 10198
TIME...MOT...LOC 0650Z 240DEG 36KT 4216 10179
HAIL...1.25IN
WIND...60MPH
$$
Roberg2 follow-up statements
278
WWUS53 KLBF 160718
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
118 AM MDT SAT SEP 16 2017
NEC031-160730-
/O.CON.KLBF.SV.W.0243.000000T0000Z-170916T0730Z/
Cherry NE-
118 AM MDT SAT SEP 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM MDT
FOR SOUTHWESTERN CHERRY COUNTY...
At 117 AM MDT, a severe thunderstorm was located 18 miles north of
Whitman, or 27 miles northwest of Mullen, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Speckel Meir Lake, Round Lake, Hire, Whitman Road crossing the North
Branch of the Middle Loup River, Sevenmile Hill, Intersection of
Highway 61 and Survey Valley Road, Mother Lake and Dipping Vat
Meadow.
This includes Highway 61 between mile markers 167 and 184.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4254 10144 4222 10114 4209 10182 4209 10184
4219 10198
TIME...MOT...LOC 0717Z 240DEG 36KT 4230 10146
HAIL...1.00IN
WIND...60MPH
$$
Roberg220
WWUS53 KLBF 160730
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
130 AM MDT SAT SEP 16 2017
NEC031-160740-
/O.EXP.KLBF.SV.W.0243.000000T0000Z-170916T0730Z/
Cherry NE-
130 AM MDT SAT SEP 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHERRY COUNTY HAS
EXPIRED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 4254 10144 4222 10114 4209 10182 4209 10184
4219 10198
TIME...MOT...LOC 0730Z 240DEG 36KT 4236 10131
$$
RobergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 10:45 PM MDT, 2 hours 5 minutes earlier.
Area forecast discussion, Sep 15, 10:45 PM MDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service North Platte NE 1145 PM CDT Fri Sep 15 2017 .SYNOPSIS... Issued at 311 PM CDT Fri Sep 15 2017 Well defined lead PV anomaly moving northeast across eastern WY on downstream side of long wave trough located over the western US. Ahead of this feature strong LLJ and low level warm air advection creating a large area of mid level instability across eastern NE into SD/MN. Within this environment SHRA and TSRA developed as a result of forcing of a northward advancing warm front last night and through the morning. Further west, more widespread rain and even snow in the higher elevations across parts of MT/WY supported by fairly substantial cold conveyor belt across southern Canada combined with warm conveyor belt originating from the aforementioned LLJ and warm advection pattern through the Dakotas and turning westward and wrapping into the low. Second and more substantial PV anomaly dropping southward on backside of upper low over eastern WA/OR into NV/UT. && .SHORT TERM...(This evening through Saturday) Issued at 311 PM CDT Fri Sep 15 2017 Previously mentioned PV anomaly will rotate through the upper low across the central Rockies today. Downslope winds will drive/create a dryline surge across northeast CO and western KS and into southwest/central NE this afternoon. Surface low will continue to pull northeast into western MN and weaken as it stays anchored to broader area of weakening warm air advection. Associated subsidence behind exiting short wave to be in place across western NE into the afternoon. Slight precip chances near the SD border late this afternoon but large scale subsidence should keep most of the area dry through late afternoon. As PV anomaly moves off the Rockies it will cause a surface low to develop in northeastern CO and allow a cold front to drop south into the Panhandle this evening. Upper height falls then rotate into the western Dakotas late afternoon and evening and low level winds respond resulting in convergence along the front across northeastern NE and to some degree along the dryline in central NE by evening. RAP soundings suggest inverted-V profiles in low levels west of this line, suggesting dry air below a shallow moist layer in the mid levels. This profile exists to some degree in eastern north central NE in the form of an elevated mixed layer and therefore allows some CAPE/instability to be available above low level forcing and should set the stage for thunderstorm development if parcels can make it above low level stable layer. Short range models differ on this occurring, but if it does there will be decent potential for enough instability to produce updrafts capable of supporting marginal large hail, hence the area of marginal risk for severe storms as presented by SPC. Further west, weaker elevated instability moves into the NE Panhandle this evening. Next area of height falls associated with next PV anomaly rotating through main upper trough will allow mid level southerly winds to increase across the west creating a new warm conveyor belt and developing an area of strong frontogenetic forcing in this weakly unstable environment in the Panhandle. More widespread showers and a few thunderstorms will develop as a result of the strong mid level forcing, moving east across north central NE overnight. Though some instability is presented in RAP soundings in this area it likely won't be enough to support large hail. Good confidence in the occurrence of SHRA/TSRA here however as this sequence of events is supported by most models. For saturday some lingering showers and maybe a rumble of thunder or two will be across north central NE. But otherwise expect a lot of cloud cover behind the front and much cooler temps. Upper low pulls northeast into the Dakotas and although some weak forcing with remain across north central NE this will lessen through the day. .LONG TERM...(Saturday night through Friday) Issued at 311 PM CDT Fri Sep 15 2017 An active weather pattern will be taking shape the next several days as a large upper trough becomes established across the Pacific northwest. This trough will slowly move east into the central and northern plains by the end of next week. Ahead of this large trough, a weak disturbance will quickly move east across the area Sunday into Sunday night. Will include some chance pops for precipitation with this. Appears enough instability to include thunder. As the upper trough slowly moves east next week, isolated to scattered showers and thunderstorms will be possible by midweek as southwest flow aloft becomes established on the eastern periphery of the approaching trough. Will keep pops conservative as quite a bit of model differences at this point. After a cool weekend, it will begin to warm up again ahead of the upper trough early next week. It appears highs in the upper 70s and 80s will return through much of next week. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1145 PM CDT Fri Sep 15 2017 Low clouds will continue to push into the sandhills and southwestern Nebraska overnight. Ceilings below 1000 FT AGL are likely overnight and will persist through sunrise at the KVTN terminal and through mid morning Saturday at the KLBF terminal. Ceilings will gradually increase Saturday afternoon with VFR conditions expected. Winds will be from the north or northeast at 10 to 15 KTS over the next 24 hours. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Stoppkotte SHORT TERM...Stoppkotte LONG TERM...Taylor AVIATION...Buttler
Hazardous weather outlook, Sep 15, 8:47 PM MDT, 4 hours 3 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 947 PM CDT Fri Sep 15 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-170300- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 947 PM CDT Fri Sep 15 2017 /847 PM MDT Fri Sep 15 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Thunderstorms will be possible across the Panhandle and into north central Nebraska overnight. No severe storms are expected. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. Scattered thunderstorms will be possible again Sunday night into Monday, then again by mid week. The chances for widespread severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte CLB
In the hours before
Special weather statement, Sep 15, 11:33 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service North Platte NE
1133 PM MDT FRI SEP 15 2017
NEZ004-022-160615-
Sheridan NE-Garden NE-
1133 PM MDT FRI SEP 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GARDEN AND SOUTH
CENTRAL SHERIDAN COUNTIES UNTIL 1215 AM MDT...
At 1133 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Antioch, or 16 miles southeast of Alliance, moving
northeast at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Ellsworth, Antioch, Miles Lake, Snow Lake, Wickson Lake, Diamond
Lake, Patterson Lake, Lakeside, Herman Lake, Kennedy Lake and Tralnor
Lake.
This includes the following highways...
Highway 250 between mile markers 1 and 22.
Highway 2 between mile markers 98 and 121.
LAT...LON 4238 10245 4212 10210 4179 10265 4183 10268
4200 10268 4201 10270 4204 10270
TIME...MOT...LOC 0533Z 222DEG 37KT 4192 10267
RobergSpecial weather statement, Sep 16, 12:42 AM MDT, 8 minutes before
Special Weather Statement National Weather Service North Platte NE 1242 AM MDT SAT SEP 16 2017 NEZ023-094-160730- Grant NE-Western Cherry NE- 1242 AM MDT SAT SEP 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY AND NORTHWESTERN GRANT COUNTIES UNTIL 130 AM MDT... At 1242 AM MDT, Doppler radar was tracking a strong thunderstorm near Ashby, or 36 miles north of Arthur, moving northeast at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hyannis, Ashby, Hire, Dipping Vat Meadow, Whitman Road crossing the North Branch of the Middle Loup River, Intersection of Highway 61 and Survey Valley Road and Mother Lake. This includes the following highways... Highway 2 between mile markers 136 and 145. Highway 61 between mile markers 159 and 184. LAT...LON 4195 10194 4218 10201 4245 10159 4213 10131 TIME...MOT...LOC 0642Z 237DEG 29KT 4207 10189 Roberg
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 11:33 PM MDT | Special Weather Statement | LBF | Sheridan | 42 min |
| Sep 16, 12:42 AM MDT | Special Weather Statement | LBF | Grant | 48 min |
| Sep 16, 12:47 AM MDT | Severe Thunderstorm Warning | LBF | Garden | 43 min |
| Sep 16, 12:53 AM MDT | Special Weather Statement | LBF | Cherry | 52 min |
| Sep 16, 1:40 AM MDT | Special Weather Statement | LBF | Cherry | 50 min |
| Sep 16, 2:00 AM MDT | Special Weather Statement | LBF | Arthur | 45 min |
| Sep 16, 3:50 AM MDT | Special Weather Statement | LBF | Brown | 40 min |
| Sep 16, 4:27 AM MDT | Special Weather Statement | LBF | Keya Paha, Rock | 48 min |
| Sep 16, 5:13 AM MDT | Special Weather Statement | LBF | Boyd | 32 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.